We just got back from an appointment with the cardiologist. It's been a month since the last one. Bill's INR is getting regular, so he has been on the same coumadin regimen for a few weeks now. Today his blood pressure was way too low, though, so doc took him off the diltiazem. I am glad. I was never comfortable with him taking that pill. They started giving it to him on the Monday he was in the hospital. All weekend, the hospitalist talked with us very clearly about his a-fib and blood pressure. The former had probably been going on for years and was unlikely to change now, he said, and although his BP was high when he came in, that's normal during a stroke and that's how they want it. He kept watching it all weekend and declared it "beautiful" on his last visit, which was on a Sunday. The next day there was a new hospitalist and suddenly there was some issue with the a-fib, his heart rate, and the blood pressure. The cardiologist was called in. The first one was OK, but I didn't care for him much in terms of his ability to be clear with his answers and recommendations. He is the one who decided to start Bill on the diltiazem. He had a dose in the evening and then another one in the middle of the night. An hour after the second one, he felt funny. He mentioned this to the nurse, who didn't seem concerned. Bill saw the current cardiologist on his last day in the hospital and he agreed with his colleague about the medication, but this guy was so much better about explaining and answering questions clearly that we stayed with him for the follow-up care.
So Bill had been taking his diltiazem in the morning and almost every day he had the same funny feeling a couple of hours afterward. He says he finds it difficult to explain, but it is unpleasant. We tried making sure he takes it after he eats and that hasn't really worked. Because of the way it all played out, I was apprehensive about this pill from the start. I understand what it is for, but no one really could explain to me why they thought it was necessary for him to take it when the first doctor did not feel he needed it. So today, the BP is too low and he is off the pill. He does not have to go back to see the cardiologist for 3 months.
Poor Bill--he was so tired as we were walking the 1.5 miles to the hospital. He is tired a lot--not sleepy, but fatigued. I told him it was probably a combination of things--he is still recovering from the stroke, even though it was small; his heart rate is slower than it used to be and his blood pressure was lower, since two of the meds he was on lower the BP. I said, "Your body probably has to get used to these changes." Who knew that his BP was far too low? No wonder he was exhausted! We stopped a couple of times on the way home and now we can wait for the drug to leave his system and see if he is less fatigued as a result.